Alert archive / South Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Rapid City, SD

July 7, 2021Custer County, South Dakota

NWS Rapid City, SD issued this special weather statement at Jul 7, 2021, 1:21 AM MDT for Custer County, South Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2021, 1:21 AM MDT (07:21 UTC)
Expired
Jul 7, 2021, 2:00 AM MDT
In force
39 min
Issued by
NWS Rapid City, SD

County Custer County, SD

The radar

The Rapid City radar (KUDX), 116 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 1:46 AM MDTTSTM WND GST 5510 W Edgemont, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 7.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1772 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

686 
WWUS83 KUNR 070721
SPSUNR

Special Weather Statement
National Weather Service Rapid City SD
121 AM MDT Wed Jul 7 2021
 
SDZ027-029-041-074-WYZ058-070800-
Fall River SD-Hermosa Foot Hills SD-Southern Foot Hills SD-
Southern Black Hills SD-Weston WY-
121 AM MDT Wed Jul 7 2021

...STRONG THUNDERSTORMS OVER WESTERN CUSTER...NORTHWESTERN FALL RIVER
AND SOUTHEASTERN WESTON COUNTIES...

At 120 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Bear Mountain Lookout to 3
miles southeast of Morrisey. Movement was southeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Custer, Edgemont, Dewey, Pringle, Argyle, Wind Cave National Park,
Stockade Lake, Burdock, Buffalo Corrals, Crazy Horse Memorial, Blue
Bell, Mount Coolidge, Jewel Cave National Monument and southern
Custer State Park.

LAT...LON 4317 10406 4350 10406 4350 10440 4352 10442
      4386 10370 4386 10362 4360 10329 4315 10404
TIME...MOT...LOC 0720Z 324DEG 31KT 4383 10372 4350 10436 

$$

Trimarchi

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this special weather statement went out at Jul 6, 10:51 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 6, 10:51 PM MDT, 2 hours 30 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1051 PM MDT Tue Jul 6 2021

.DISCUSSION...(This Evening Through Tuesday)
Issued at 140 PM MDT Tue Jul 6 2021

Lift associated with an upper trough has mostly moved off to the
southeast of the forecast area this afternoon, however isolated to
scattered showers and thunderstorms will still occur over our south
central South Dakota zones for a few more hours. Although MUCAPE has
risen to around 1000J/KG over most of the forecast area, large scale
subsidence with weak ridging between the departing upper trough and
another upper trough currently over eastern Montana is limiting
convective development to a few short-lived showers so far this
afternoon.

Shear and synoptic scale lift will increase as the next upper trough
begins to affect the region this afternoon and tonight.
Expect to see only isolated storms, however Large hail/damaging
winds may occur with any supercells.

On Wednesday, an upper ridge will build toward the area from the
west with a return to warmer temperatures. Due to the large scale
subsidence over the region, a relatively strong capping inversion
will remain in place over the plains. The best chance of
thunderstorms developing will be over the Black Hills late
Wednesday afternoon. If storms do develop, the shear will be
sufficient for a few supercells. Nocturnal convection is expected
on the SD plains on Wednesday night, due to a developing 25-40kt
low level jet enhancing theta-e advection.

On Thursday, another thermal ridge will peak over the region with
high temperatures ranging from about 5-10F warmer than average.
Fairly quiet weather is expected during the day but some storms
are possible again Thursday night, especially toward central SD.

The best chances for more widespread showers and storms will occur
on Friday and Saturday as an upper trough and cyclonic flow aloft
will linger over the northern plains. Cooler temperatures will
prevail on Saturday. Temperatures warm up again with on Sunday and
Monday with limited TSRA chances.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Wednesday Night)
Issued At 1048 PM MDT Tue Jul 6 2021

MVFR conditions and gusty winds can be expected across
northeastern WY for the next couple hours as thunderstorms move
through. Widespread MVFR cigs will develop late tonight across
the SD plains and spread NW, affecting KRAP toward 10Z. Localized
IFR ceilings/MVFR visibilities will be possible in patchy fog. Low
clouds will dissipate mid to late morning. Scattered showers and
thunderstorms are expected to develop over the area again
Wednesday evening.

&&

.FIRE WEATHER...
Issued at 140 PM MDT Tue Jul 6 2021

Elevated fire weather conditions are possible over northeastern
Wyoming on Wednesday and Thursday due to low minimum relative
humidity. Winds look modest so no headlines are expected to be
needed.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...Pojorlie
FIRE WEATHER...10
Hazardous weather outlook, Jul 6, 5:35 AM MDT, 19 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
535 AM MDT Tue Jul 6 2021

SDZ001-012-WYZ054>058-071-071300-
Harding-Butte-Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
535 AM MDT Tue Jul 6 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible, mainly late this afternoon
and evening. Any storms that develop could be strong to marginally
severe with hail and strong wind gusts the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A series of disturbances and a passing cold front late week will
bring near daily chances for showers and thunderstorms, especially
from Wednesday night through Saturday. Severe thunderstorms are
not expected at this time, but there is at least some potential
for a few stronger storms Thursday night and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-013-014-024>032-041>044-046-047-049-072>074-071300-
Perkins-Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
535 AM MDT Tue Jul 6 2021 /635 AM CDT Tue Jul 6 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered showers and a few thunderstorms will
persist across a good portion of the area through the day,
especially over and to the south and east of the Black Hills. The
threat for severe storms is low, but a strong storm or two will
small hail and gusty winds is possible, especially toward south
central South Dakota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A series of disturbances and a passing cold front late week will
bring near daily chances for showers and thunderstorms, especially
from Wednesday night through Saturday. Severe thunderstorms are
not expected at this time, but there is at least some potential
for a few stronger storms Thursday night and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 6, 8:21 PM MDT, 5 hours before
Special Weather Statement
National Weather Service Rapid City SD
821 PM MDT Tue Jul 6 2021

SDZ031-073-070245-
Pennington Co Plains SD-Southern Meade Co Plains SD-
821 PM MDT Tue Jul 6 2021

...STRONG THUNDERSTORM OVER SOUTH CENTRAL MEADE AND CENTRAL
PENNINGTON COUNTIES...

At 820 PM MDT, Doppler radar was tracking a strong thunderstorm over
Viewfield, or 22 miles northeast of Rapid City, moving south at 25
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Underwood, Viewfield and Curlew Lake.

This includes Interstate 90 in South Dakota between Mile Markers 73
and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4429 10295 4430 10278 4408 10262 4406 10295
TIME...MOT...LOC 0220Z 353DEG 23KT 4423 10285

JC
Local storm report, Jul 6, 8:37 PM MDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
837 PM MDT TUE JUL 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             3 SSE HARDING           45.36N 103.81W
07/06/2021  E1.00 INCH       HARDING            SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Jul 6, 8:40 PM MDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
840 PM MDT TUE JUL 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             HARDING                 45.39N 103.83W
07/06/2021  E1.00 INCH       HARDING            SD   PUBLIC

&&

MOSE
Special weather statement, Jul 6, 10:35 PM MDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1035 PM MDT Tue Jul 6 2021

WYZ054-056-070500-
Northern Campbell WY-Western Crook WY-
1035 PM MDT Tue Jul 6 2021

...STRONG THUNDERSTORM OVER NORTHEASTERN CAMPBELL AND WEST CENTRAL
CROOK COUNTIES...

At 1034 PM MDT, Doppler radar was tracking a strong thunderstorm near
Weston, or 27 miles north of Gillette, moving southeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Weston and Oshoto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4465 10545 4476 10525 4461 10491 4439 10522
TIME...MOT...LOC 0434Z 313DEG 29KT 4464 10528

JC
Special weather statement, Jul 6, 10:44 PM MDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1044 PM MDT Tue Jul 6 2021

WYZ054-070515-
Northern Campbell WY-
1044 PM MDT Tue Jul 6 2021

...STRONG THUNDERSTORM OVER WEST CENTRAL CAMPBELL COUNTY...

At 1044 PM MDT, Doppler radar was tracking a strong thunderstorm over
Echeta, or 22 miles northwest of Gillette, moving southeast at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Echeta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4444 10597 4451 10582 4437 10557 4423 10586
TIME...MOT...LOC 0444Z 332DEG 23KT 4443 10588

JC
Special weather statement, Jul 7, 1:21 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Rapid City SD
121 AM MDT Wed Jul 7 2021

SDZ027-029-041-074-WYZ058-070800-
Fall River SD-Hermosa Foot Hills SD-Southern Foot Hills SD-
Southern Black Hills SD-Weston WY-
121 AM MDT Wed Jul 7 2021

...STRONG THUNDERSTORMS OVER WESTERN CUSTER...NORTHWESTERN FALL RIVER
AND SOUTHEASTERN WESTON COUNTIES...

At 120 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Bear Mountain Lookout to 3
miles southeast of Morrisey. Movement was southeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Custer, Edgemont, Dewey, Pringle, Argyle, Wind Cave National Park,
Stockade Lake, Burdock, Buffalo Corrals, Crazy Horse Memorial, Blue
Bell, Mount Coolidge, Jewel Cave National Monument and southern
Custer State Park.

LAT...LON 4317 10406 4350 10406 4350 10440 4352 10442
      4386 10370 4386 10362 4360 10329 4315 10404
TIME...MOT...LOC 0720Z 324DEG 31KT 4383 10372 4350 10436

Trimarchi

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:18 PM MDTSpecial Weather StatementUNRMeade27 min
Jul 6, 7:47 PM MDTSpecial Weather StatementUNRMeade28 min
Jul 6, 7:51 PM MDTSevere Thunderstorm WarningUNRButte, Harding54 min
Jul 6, 8:21 PM MDTSpecial Weather StatementUNRPennington24 min
Jul 7, 2:01 AM MDTSpecial Weather StatementUNRFall River44 min
Jul 6, 9:51 PM MDTSevere Thunderstorm WarningUNRCampbell54 min
Jul 6, 10:35 PM MDTSpecial Weather StatementUNRCrook25 min
Jul 6, 10:44 PM MDTSpecial Weather StatementUNRCampbell31 min
Jul 7, 2:02 PM MDTFire Weather WatchUNRCampbell, Weston12 hr
Jul 7, 5:34 PM MDTSpecial Weather StatementUNRCampbell26 min

Nearby

Special Weather Statements in South Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.